The Prairie Doc Perspective

When the sugar gets too low

By Richard P. Holm M.D.

“What would it feel like if my blood sugar gets too low?” the patient asked. I had advised her to watch out for hypoglycemia, or low sugar, since it might happen as a side effect of the new diabetic medicine I was prescribing.

I explained to her when sugars are low the body releases two rescue hormones in order to bring the sugar up. However these life-saving hormones cause symptoms.  Adrenalin brings cold sweats, a light-headed nervousness, butterflies, tremors, and a pounding heart. Glucagon causes a hungry-weak-uneasiness, nausea, and headache. Also the brain doesn’t work right when the sugar is too low and this causes irritability, blurry vision and confusion.  If severely low, loss of consciousness, seizures, and finally permanent brain injury can result.

I remember having a similar feeling as a high school student, when I wasn’t well prepared and was standing in front of a crowd trying to play a trumpet solo by memory. My sugar wasn’t low; rather, I was filled with adrenalin because I was so worried that I would forget the notes. But the feeling was the same: my heart was in my throat, sweat was pouring off my brow, and I was shaking like a leaf.

This same “fight or flight” feeling from an adrenalin surge is the first warning sign that happens when sugar gets too low, and should tell a savvy person to take some action to bring sugar levels up. Probably the fastest absorbed carbohydrate to raise sugar would be crackers, a piece of white bread, a baked potato, or a glass of fruit juice. Of course if the sugar is too low and the patient is having trouble swallowing, then an injection of glucagon or an IV with sugar water would be needed.

There are many and varied causes for low blood sugar, such as tumors of the pancreas, alcohol abuse, complications from gastric bypass surgery, and adrenal insufficiency to name a few. There is even a mild low sugar feeling that commonly occurs when one over-exercises on an empty stomach, but any such symptoms should be discussed with your doctor.

By far the most common cause for hypoglycemia is from certain diabetic medicine, however, and every diabetic should understand the symptoms.

Dr. Rick Holm wrote this Prairie Doc Perspective for “On Call®,” a weekly program where medical professionals discuss health concerns for the general public.  “On Call®” is produced by the Healing Words Foundation in association with the South Dakota State University Journalism Department. “On Call®” airs Thursdays on South Dakota Public Broadcasting-Television at 7 p.m. Central, 6 p.m. Mountain. Visit us at OnCallTelevision.com. 

Tagged , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <strike> <strong>